Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 161, NWS Northern Indiana

July 21, 1998Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 1998, 6:27 AM EDT for Henry County, Ohio. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 1998, 6:27 AM EDT (10:27 UTC)
Expired
Jul 21, 1998, 7:15 AM EDT
In force
48 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Henry County, OH

The radar

The Northern Indiana radar (KIWX), 136 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:00 AM EDTThunderstorm Wind 50Mc Clure, OHTREES AND POWER LINES DOWN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 211028 RRA
SVRFWA
OHC069-211115-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
527 AM EST TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWESTERN OHIO

* UNTIL 715 AM EDT (615 AM EST)

* AT 625 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF NAPOLEON MOVING
  SOUTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  NAPOLEON
  LIBERTY CENTER
  MCCLURE

WINDS IN EXCESS OF 60 MPH ARE LIKELY!  SEEK SAFE SHELTER
IMMEDIATELY.

TEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:20 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 21, 3:20 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 AM EST TUE JUL 21 1998

LOTS TO TALK ABOUT THIS AM SO WILL GET RIGHT TO IT.  SFC BNDRY THIS
AM LOCATED FROM LSE TO MLI THEN EAST TO FDY.  CONVECTIVE OUTFLOW
FROM FROM EARLIER CONVECTION IN MI HAS REINFORCED IT WITH NEW
MULTICELL CLUSTER DEVELOPING THIS AM OVR FWA.  ADDITIONAL
DEVELOPMENT NW ACRS S LM ON NOSE OF STRONG LLJ IN IN ELEVATED 850MB
WAA ZONE.  DEWPOINTS THIS AM QUITE SIGNIFICANT ON WARM SIDE OF
BNDRY WITH UPPER 70S NOTED ACRS IL AND IA.

00Z MODELS SIMILAR WITH OVERALL PATTERN BUT HAVE SIGNIFICANT
DEFICIENCIES THRU FCST PD.  NO MODEL PICKED UP STRENGTH OR CORRECT
ORIENTATION OF LLJ THIS AM OR DEGREE OF MOISTURE POOLING SOUTH OF
BNDRY.  XPC CURRENT CONV CLUSTER ACRS LM TO CONT THIS AM WITH
GRADUAL TURN MORE SE PER 850-300MB THCK.  ADDITIONAL DEVELOPMENT
APPEARS LIKELY INVOF BNDRY AND HIGH THTE ADVT SEEN ON ADAS FROM SW
WI INTO NE IL.  DIURNAL DECREASE IN LLJ WILL LATER THIS AM WILL
LEAD TO PLENTY OF SS TODAY.  RECENT RAINFALL AND EVAPOTRANSPIRATION
EFFECTS TODAY TO PUSH DWPTS INTO UPR 70S LOW 80S AND COMBINED WITH
LOW TO MID 90S WILL PUSH HEAT INDICIES INTO 105 TO 115 RANGE.

NSHARP MODIFIED FCST SNDGS THIS PM SHOW EXTREME INSTABILITY ACRS
AREA WITH MUCAPES NR 7000J/KG. SHOULD BE ENOUGH SHR ALONG BNDRY TO
SUPPORT ORGANIZED CONVECTION BY EVENING IF NOT SOONER. SPC SVR THREAT
GOOD CALL IN FACE OF SUCH EXTREME INSTABILITY. NGM DOES BRING WEAK
UPR SW COMBINED WITH INCREASING LLJ AND UPR DVRG MAX ACRS NORTHERN
FA THIS EVENING SO CURRENT 50 POP FOR IN ZONES ON TARGET. GROUND
STILL FAIRLY DRY BUT WATER MAY BECOME A PROBLEM IF TRAINING DEVELOPS.

BNDRY LIKELY TO MOVE LITTLE THRU WED WITH ZONAL FLOW AND
STRONGER UPR FLOW TO THE NORTH.  SERIES OF WEAK UPR SWS EMBEDDED IN
THE FLOW AND CONVERGENCE INVOF BNDRY TO PROVIDE FOCUS FOR PDS OF
SHOWERS AND STORMS.

RECOMMEND UPING POP TONIGHT FOR MI AND OH ZONES.

SBN 093/072 085/066 080 66455
FWA 093/072 086/067 081 66455
AOH 093/072 088/069 082 66355

.IWX...HEAT ADVISORY FOR ENTIRE CWA FOR TODAY.

TEH

In the hours before

Local storm report, Jul 21, 12:35 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1135 PM EST MON JUL 20 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    LITCHFIELD                MI    WIND DAMAGE
07/20/98   HILLSDALE                       POWER LINES DOWN

1055 PM    3 N READING               MI    WIND DAMAGE
07/20/98   HILLSDALE                       POWER LINES AND LARGE
                                           BRANCHES DOWN
Local storm report, Jul 21, 12:35 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1135 PM EST MON JUL 20 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    LITCHFIELD                MI    WIND DAMAGE
07/20/98   HILLSDALE                       POWER LINES DOWN

1055 PM    3 N READING               MI    WIND DAMAGE
07/20/98   HILLSDALE                       POWER LINES AND LARGE
                                           BRANCHES DOWN
Local storm report, Jul 21, 6:13 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 AM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 AM    COLDWATER                 MI    WIND DAMAGE
07/21/98   BRANCH                          WIDESPREAD DAMAGE TO
                                           TREES AND POWER LINES
                                           IN TOWN AND ACROSS COUNTY
Local storm report, Jul 21, 6:13 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 AM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 AM    COLDWATER                 MI    WIND DAMAGE
07/21/98   BRANCH                          WIDESPREAD DAMAGE TO
                                           TREES AND POWER LINES
                                           IN TOWN AND ACROSS COUNTY
Local storm report, Jul 21, 6:14 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 AM EST TUE JUL 21 1998...CORRECTED TIME

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 AM    COLDWATER                 MI    WIND DAMAGE
07/21/98   BRANCH                          WIDESPREAD DAMAGE TO
                                           TREES AND POWER LINES
                                n           IN TOWN AND ACROSS
                                           COUNTY
Local storm report, Jul 21, 6:14 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 AM EST TUE JUL 21 1998...CORRECTED TIME

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 AM    COLDWATER                 MI    WIND DAMAGE
07/21/98   BRANCH                          WIDESPREAD DAMAGE TO
                                           TREES AND POWER LINES
                                n           IN TOWN AND ACROSS
                                           COUNTY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:05 AM EDTSevere Thunderstorm WarningIWXFulton, Williams50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.